Hail, Floyd
- When
- May 27, 5:14 PM EST
- Where
- Floyd County, Banner
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.600, -82.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 27, 3:45 PM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 445 PM EDT TUE MAY 27 2003 19Z SFC ANALYSIS SHOWS PERSISTENT LOW PRESSURE OVER THE NORTHEAST AND ANOTHER CENTER DEVELOPING ALONG THE CAROLINA COAST. HIGH PRESSURE IS FOUND WELL TO THE SOUTHWEST OVER THE SOUTHERN PLAINS. RADAR IS SHOWING STRONG DIURNAL AND VORTICITY DRIVEN THUNDERSTORMS EXITING FAR SOUTHEAST KENTUCKY AS MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS RELOAD FROM THE NORTH. THE CONVECTION IS EASY TO SPOT ON SATELLITE AMONGST THE CLEAR PATCHES AND SHOULD DIE OFF SOMEWHAT WITH SUNSET. THE MODELS ARE IN EXCELLENT AGREEMENT THROUGH 48 HOURS WITH THE EVOLUTION OF THE UPPER LOW AS IT SPINS EAST INTO NEW ENGLAND. EVEN AFTER IT HAS MOVED AWAY A DEEP TROUGH WILL REMAIN OVER THE CENTRAL APPALACHIANS. ANY RIDGING THAT SNEAKS INTO KENTUCKY IN ITS WAKE WILL BE SHORT LIVED AS THE GFS QUICKLY BRINGS ANOTHER SHORTWAVE SOUTH FROM CANADA TO REFORM A DEEP LOW OVER THE GREAT LAKES. THE ETA IS SLOWER WITH THIS DEVELOPMENT...ON FRIDAY...RUNNING ABOUT 12 HOURS BEHIND THE GFS. WILL GO WITH A BLEND FOR NOW...BUT THE TREND IS DEFINITELY FAVORING THE LATEST GFS SOLUTION. THIS RENEWED...AND DEEPER UPPER LOW WILL THEN PLAGUE THE OHIO VALLEY THROUGH THE FIRST PART OF NEXT WEEK IF THE 06Z AND 12Z GFS PAN OUT. SENSIBLE WEATHER WILL FEATURE EVENING THUNDERSTORMS DYING OFF WITH SUNSET BUT A SMALL CHANCE OF SHOWERS REMAINING INTO WEDNESDAY MORNING. AGAIN EXPECT AREAS OF FOG TO DEVELOP AFTER MIDNIGHT IN LOCATIONS THAT SAW RAIN TODAY AND STAY PARTLY CLOUDY TONIGHT. ANOTHER VORT WILL DROP THROUGH KENTUCKY WEDNESDAY AFTERNOON WITH A RISK OF SHOWERS AND THUNDERSTORMS. AGAIN THESE STORMS COULD BECOME HAILERS PRETTY QUICKLY WITH THE LOW WETBULB ZERO IN PLACE THROUGH THURSDAY. A BIGGER SHORTWAVE WILL DIVE DOWN WEDNESDAY NIGHT CREATING A NEW SFC LOW OVER THE LOWER OHIO VALLEY THAT WILL SLOWLY ROTATE THROUGH THE CENTRAL APPALACHIANS DURING THE DAY THURSDAY... MAKING SHOWERS AND THUNDERSTORMS A GOOD BET. WHILE THE UPPER LEVELS ARE DIFFERENT THE SFC FEATURES OF THE ETA AND GFS ARE SIMILAR AT 84 HOURS WITH ANOTHER LOW AND COLD FRONT HEADING FOR KENTUCKY. THE OLD GFS IMPLIED THAT THIS FRONT GOES THROUGH DURING THE DAY SATURDAY WHILE THE 12Z IS NOW SHOWING FRIDAY NIGHT. WILL HALF STEP TOWARD THE NEW SOLUTION. EITHER WAY COOLER...POSSIBLY MUCH COOLER...WEATHER WILL FOLLOW FOR SUNDAY AND MONDAY. MOS TEMPERATURES ARE GENERALLY SIMILAR THROUGH THE PERIOD...DID NOT STRAY TOO FAR. HAD TO CARRY LOW POPS INTO THE NIGHT WITH ANOTHER LITTLE SHORTWAVE PASSING THROUGH. ALSO PUT LOW POPS IN WEDNESDAY AFTERNOON WITH THE HEAT OF THE DAY AHEAD OF THE NEXT...LARGER WAVE. LIKELY POPS NORTH AND HIGH CHANCE SOUTH FOR WEDNESDAY NIGHT INTO FRIDAY WITH THIS. IFPS/GFE...PERFORMED THE USUAL POPULATION AND ADJUSTMENT OF THE TEMP ...DEW POINT AND WIND GRIDS THROUGH 60 HOURS FROM THE MESOETA. THE REST WAS IN PRETTY GOOD SHAPE...STILL SOME UNCERTAINTY ABOUT THE FRONT FOR FRIDAY NIGHT INTO SATURDAY...TRIED TO BLEND THE 00Z AND 12Z GFS AS BEST I COULD WHILE MATCHING WITH ISC OFFICES. TEXT PRODUCTS AND GRAPHICS ALREADY OUT. PRELIMINARY CCF NUMBERS: LOZ 051/076 057/070 056 215 JKL 050/075 058/068 055 325 .JKL...NONE. GREIF PREVIOUS DISCUSSIONS FOLLOW: ===================================================================== 1055 AM EDT TUE MAY 27 2003 LATEST SAT/RADAR PICS SHOWING SCATTERED SHOWERS ACROSS NORTHERN KENTUCKY HEADING SOUTHEAST...AHEAD OF MID LEVEL WAVE. 12Z MODELS TAKE THIS FEATURE THROUGH OUR CWA LATER THIS AFTERNOON. WILL GO AHEAD AND BUMP UP POPS TO ACCOUNT FOR THIS ACTIVITY. WITH STEEP MID LEVEL LAPSE RATES...THUNDER A DEFINITE POSSIBILITY. IN ADDITION...LOW FREEZING LEVELS PER AREA UA SOUNDINGS THIS MORNING...SUGGEST A THREAT OF HAIL WITH ANY STRONG STORMS. THOUGH THAT APPEARS ISOLATED AT BEST. QUICK LOOK AT TEMP GRIDS SHOWING SOME MAJOR WORK NEEDS TO BE DONE WITH THE HOURLYS AS CURRENT DATA SET IS WAY TOO COOL. NEW GRIDS AND TEXT PRODUCTS OUT BY 1130 AM. JARVIS ===================================================================== 450 AM EDT TUE MAY 27 2003 CURRENT SFC MAP FEATURES WEAK HIGH PRESSURE SW OF THE G.L. WITH LOW PRESSURE ALONG FRONTAL BOUNDARY DANGLING FROM NC SW TO THE FL PANHANDLE. INVERTED TROUGH CONTINUES TO HOLD ALONG THE APPS. SAT PICS SHOWING 5H LOW SPINNING ITS WHEELS OVER THE G.L. VIS GOING DOWN IN PLACES WITH LOW CLOUDS STARTING TO BECOME DETECTABLE.AS WELL AS A BKN MID LVL DECK. FEEL THAT MOSTLY CLOUDY WILL DO TODAY AS BY THE TIME LOW AND MID LEVEL DECK FADE...STRATOCU SHOULD FILL IN...AS INDICATED BY MODEL SOUNDINGS. STILL HAVE LEFT A 20 POP IN FOR ANY INSTABILITY BUILD UPS. HAVE TWEAKED HIGHS DOWN A TAD TO ACCOUNT FOR CLOUD COVER. DRIER AIR WORKS IN TONIGHT...ALLOWING FOR AT LEAST A PARTLY SUNNY WEDNESDAY. NEXT WEATHER MAKER OCCURS WHEN 5H LOW SPINS EASTWARD WITH A DIGGING S/WV ON THE BACKSIDE. THIS HELPS DEEPEN A LOW PRESSURE SYSTEM...WHICH WILL TRACK IN THE VICINITY OF THE CWA. ETA CONTINUES THE SLOWER SOLUTION. HAVE CHOSEN A MIDDLE GROUND WITH PRECIP MOVING IN FROM THE NORTHWEST BY AROUND 0Z FOR THE FAR NORTHWEST. QPF TRENDS HAVE BEEN ON THE INCREASE...BUT NOT SURE ON HEAVY PRECIP AS NATIONAL GUIDANCE HAS INDICATED. DESPITE DECENT DYNAMICS...GULF CONTINUES TO BE CUT OFF. HOPEFULLY...LATER RUNS WILL ELUDE TO MORE SUPPORT. HAVE COOLED TEMPS DOWN ON THURSDAY WITH PRECIP AND CLOUD COVER AROUND. WARMING TREND BEGINS FRIDAY...AND THEN ENDS SATURDAY AS NEXT S/WV SWINGS DOWN FROM BEEFY CANADIAN 5H LOW. GEOGERIAN
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1205 PM EDT TUE MAY 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON. THE COMBINATION OF AFTERNOON HEATING AND THIS DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN KENTUCKY THIS AFTERNOON AND EVENING. HEAVY RAINS...GUSTY WINDS...DANGEROUS LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. JARVIS
The Jackson,KY radar (KJKL), 54 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355369.